Electron. J. Diff. Equ., Vol. 2012 (2012), No. 81, pp. 1-22.

Application of optimal control to the epidemiology of malaria

Folashade B. Agusto, Nizar Marcus, Kazeem O. Okosun

Malaria is a deadly disease transmitted to humans through the bite of infected female mosquitoes. In this paper a deterministic system of differential equations is presented and studied for the transmission of malaria. Then optimal control theory is applied to investigate optimal strategies for controlling the spread of malaria disease using treatment, insecticide treated bed nets and spray of mosquito insecticide as the system control variables. The possible impact of using combinations of the three controls either one at a time or two at a time on the spread of the disease is also examined.

Submitted July 2, 2010. Published May 22, 2012.
Math Subject Classifications: 92B05, 93A30, 93C15.
Key Words: Malaria; optimal control; insecticide treated bed nets; mosquito insecticide.

Show me the PDF file (365 KB), TEX file, and other files for this article.

Folashade B. Agusto
Department of Mathematics and Statistics
Austin Peay State University
Clarksville, Tennessee 37044, USA
email: fbagusto@gmail.com
Nizar Marcus
Department of Mathematics and Applied Mathematics
University of the Western Cape, South Africa
email: nmarcus@uwc.ac.za
Kaseem O. Okosun
Department of Mathematics
Vaal University of Technology
Private Bag X021, Vanderbijlpark, 1900, South Africa
email: kazeemoare@gmail.com

Return to the EJDE web page